Minnesota, 2014

Cold in Minnesota, February 5 to 7, 2014

February 5 to 7, 2014 · NWS DLH · 1 event in 1 county or zone

A man was found dead in a snowbank near a driveway. It is believed he fell into the snowbank and died of the cold.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A man was found dead in a snowbank near a driveway. It is believed he fell into the snowbank and died of the cold. Hypothermia was listed as cause of death. The low temperature that morning in Hibbing was -16 degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 5:59 AM CST, 1 minute earlier.

Area forecast discussion, Feb 5, 5:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
559 AM CST WED FEB 5 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 409 AM CST WED FEB 5 2014

AT 4 AM...THERE WAS A MIX OF HIGH CLOUDS STREAMING IN FROM THE
SOUTH...AND LOW CLOUDS DROPPING SOUTHWARD ACROSS THE BORDER
REGION. THIS HAS LIMITED THE WIND CHILL VALUES SOMEWHAT AS TEMPS
HAVE BEEN A BIT SLOWER TO FALL. HOWEVER THERE WERE STILL SOME
LOCATIONS FLIRTING WITH 25 TO 30 BELOW AND STILL THINK THERE IS
SOME TIME FOR WIND CHILLS TO FALL MORE INTO THE 25 TO 35 BELOW
ZERO RANGE. WILL HOLD ON TO THE WIND CHILL ADVISORY FOR MUCH OF
NORTHERN MINNESOTA ALTHOUGH IT MAY END UP BEING MARGINAL.

THE MAIN FOCUS FOR TODAY WILL BE CLOUD COVER. THERE IS A
CONSIDERABLE AMOUNT OF HIGH AND MID CLOUDS LIFTING NORTHWARD FROM
LOW PRESSURE MOVING THROUGH THE MIDWEST. HAVE INCREASED CLOUD
COVER QUITE A BIT FOR TODAY...AND THEN START TO BACK OFF ON IT A
BIT DURING THE AFTERNOON. ALSO HAVE SOME CONCERN THAT THERE WILL
BE A BIT MORE CLOUD COVER LINGERING ACROSS THE AREA TONIGHT...BUT
WITH STRONGER WINDS...IT APPEARS MOST AREAS WILL SEE WIND CHILL
VALUES INTO THE ADVISORY RANGE.

SO WILL HAVE A WIND CHILL ADVISORY FOR MUCH OF NORTHERN MINNESOTA
THROUGH 10 AM THIS MORNING...AND ACROSS THE ENTIRE AREA TONIGHT
AND THURSDAY MORNING. THIS WAS BASED ON CONSIDERABLE COORDINATION
WITH SURROUNDING OFFICES. NOT LOOKING FOR MUCH IN THE WAY OF
PRECIPITATION TODAY AND THURSDAY. COULD BE SOME SCATTERED SNOW
SHOWERS IN THE HURLEY AREA FOR A TIME TODAY. ALSO COULD SEE SOME
STRAY FLURRIES...AND A CHANCE OF LIGHT SNOW ACROSS THE NORTH ON
THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 409 AM CST WED FEB 5 2014

MID LVL PATTERN FEATURES TWO DISTINCT STREAMS AT BEGINNING OF
PERIOD. AN ACTIVE SRN BRANCH WITH MAIN CYCLOGENESIS POTENTIAL
STRETCHES FROM CALIFORNIA TO THE SRN PLAINS AND MID ATL COAST. NRN
BRANCH ASSOCIATED WITH HUDSON BAY LOW IS CENTERED JUST NORTH OF THE
CWA ACROSS CTRL/ERN CANADA. ASSOCIATED WITH THIS BRANCH...A FRONTAL
BDRY WILL BE APPROACHING THE NRN CWA THUR NIGHT. WILL LEAVE
INHERITED LOW POPS ALONG NRN TIER OF MN ZONES THUR NIGHT AS
INCREASED DEEP LAYER MOISTURE DEVELOPS ALONG A WEAK LOW/MID LVL
FRONTOGENESIS ZONE. FRONTAL BDRY WILL SLIDE SOUTH OF CWA FRIDAY
NIGHT AND ACT AS A POTENTIAL BDRY FOR WAVE DEVELOPMENT. PRECIP
POTENTIAL INCREASES SLIGHTLY OVER SERN CWA SATURDAY BEFORE HIGH
PRESSURE REBUILDS OVER CWA REMAINDER OF THE WEEKEND. LES POTENTIAL
OVER SOUTH SHORE WILL NEED TO BE MONITORED SAT NIGHT INTO LATE
SUNDAY AS BDRY LYR FLOW SHIFTS MORE NRLY AND SUFFICIENT 85/70H MSTR
ALLOWS FOR SOME BL CONVECTIVE RISK. GENERALLY QUIET SYNOPTIC PATTERN
WILL EXIST UNTIL TUESDAY WHEN INCREASING WARM ADVECTION DEVELOPS
AHEAD OF A MID LVL SHORTWAVE. ALTHOUGH A GENERAL WARM ADVECTION
REGIME WILL CONTINUE INTO MIDWEEK... WITH BOTH EC/GFS SUPPORTING
INCREASED TROUGHING ALOFT...THE FCST CONFIDENCE DECREASES ON TIMING
OF PRECIP. TEMPS REMAIN BLO CLIMO THROUGH MOST OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 526 AM CST WED FEB 5 2014

LARGE AREA OF MULTI LAYERED CLOUD COVER AFFECTING CWA. MID LVL
CLOUDS ASSOCIATED WITH UPPER TROF OVER NRN PLAINS AND LOWER MVFR
CLOUDS ADVECTING SOUTH FROM ONTARIO. WILL KEEP MVFR OVER NRN AND
ERN TERMINALS UNTIL MID/LATE AFTN. CONFIDENCE IS NOT HIGH ON
TIMING OF CLEARING SO AMENDMENTS MAY BE NEEDED BY LATE THIS
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   5 -14   7  -8 /   0  10  10  10
INL   2 -19   5  -7 /  10  10  20  20
BRD   5 -17   6 -10 /   0   0   0   0
HYR   8 -14   6 -11 /  10   0   0   0
ASX  10 -10   8  -6 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR MNZ010>012-
     018>021-025-026-035-037.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 11 AM CST THURSDAY
     FOR MNZ010>012-018>021-025-026-033>038.

WI...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 11 AM CST THURSDAY
     FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...DAP
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Feb 5, 4:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CST WED FEB 5 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
420 AM CST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY REMAINS IN EFFECT FOR MUCH OF NORTHEASTERN
MINNESOTA THROUGH 10 AM THIS MORNING. IN ADDITION...A WIND CHILL
ADVISORY GOES INTO EFFECT FOR THE ENTIRE NORTHLAND STARTING AT 9
PM TONIGHT. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 11 AM
THURSDAY. SEE THE LATEST WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central St. Louis

When
February 5, 6:00 AM CST to February 7, 6:00 AM CST
Where
Central St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Central St. Louis2014-02-0767MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504382.